Washington, 2003

High Wind in Washington, October 28, 2003

October 28, 2003 · NWS SEW · 4 events in 4 counties and zones

High winds knocked out power to nearly 100,000 people. Ferry service was halted for several hours.

The toll

Deaths
1
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

High winds knocked out power to nearly 100,000 people. Ferry service was halted for several hours. Off Foulweather Bluff, in Kitsap county, a boat capsized, and a boat house sank in Clallam county. A shoreline restaurant in Mukilteo sustained damage from the high winds and wind driven waves that crashed through windows and caused the floor to buckle up to 4 feet. A 90 year old man died when a tree fell on him while in his car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 28, 9:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 28, 9:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST TUE OCT 28 2003

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTH THROUGH WESTERN WASHINGTON
TODAY...BRINGING RAIN AND BREEZY CONDITIONS TO THE AREA. RAIN WILL
TURN TO SHOWERS LATE THIS AFTERNOON AS THE FRONT PASSES TO THE
SOUTH...WITH COOLER AIR MOVING INTO THE REGION FROM THE NORTH.
SHOWERS WILL TAPER OFF WEDNESDAY AND DRY OFFSHORE FLOW WILL DEVELOP
THURSDAY. DRY AND COOL CONDITIONS WILL CONTINUE THROUGH THE WEEKEND.
&&

.DISCUSSION...UPPER LEVEL SHORTWAVE IS ALONG THE CENTRAL BC COAST
THIS MORNING...WHILE ITS SURFACE LOW IS MOVING SE ACROSS CENTRAL BC.
IT LOOKS LIKE THE COLD FRONT IS JUST MAKING ITS WAY INTO THE NW
CORNER OF THE STATE THIS MORNING. MUCH OF THE PUGET SOUND AREA HAS
SO FAR BEEN SHADOWED FROM MUCH PCPN BY THE OLYMPICS...BUT I BELIEVE
THE PCPN WILL SPREAD S ACROSS WRN WA WITH THE FRONT LATER THIS
MORNING AND AFTERNOON. STRONG WLY FLOW WILL BRING DECENT PCPN
AMOUNTS TO THE W SLOPES OF THE CASCADES.

COLD AIR WILL MOVE S INTO WRN WA BEHIND THE FRONT TONIGHT...WITH THE
SNOW LEVEL DROPPING TO AROUND 3000 FEET AS PCPN CONTINUES OVER THE
CASCADES. A WEAK ARCTIC FRONT WILL MOVE S THROUGH WRN WA WED... AS
OFFSHORE RIDGE AMPLIFIES ALONG 145W AND A WEAKER UPPER SHORTWAVE
MOVES OVER THE AREA IN THE NLY FLOW ALOFT. LESS PCPN WILL BE
ASSOCIATED WITH THIS SYSTEM...AND A DRY OFFSHORE FLOW SHOULD DEVELOP
BEHIND IT ON THU AS THE FREEZING LEVEL FALLS FURTHER TO AROUND 2000
FEET. ONE QUESTION IN THE FORECAST IS HOW COLD THE MODIFIED ARCTIC
AIR WILL BE OVER WRN WA LATE THIS WEEK...BUT I THINK OUR CURRENT
FORECAST IS PLAYING THINGS WELL.

THE COOL AND DRY OFFSHORE PATTERN WILL CONTINUE INTO THE EXTENDED
PERIOD...WITH THE HIGH AMPLITUDE RIDGE UPSTREAM NEAR 145W AND NLY
FLOW ALOFT OVER WRN WA. THE FIRST CHANCE FOR PCPN WILL PROBABLY
OCCUR WHEN A SHORTWAVE DROPS DOWN THE BACK SIDE OF THE RIDGE. ITS
HARD TO SAY WHEN THIS WILL HAPPEN...BUT AT THIS TIME MON LOOKS LIKE
A GOOD BET.
MCDONNAL
&&

.SEW...GALE WARNING CENTRAL STRAIT AND EAST ENTRANCE STRAIT OF JUAN
       DE FUCA.
      .SMALL CRAFT ADVISORY FOR CAMANO ISLAND TO POINT ROBERTS...
       COAST...PUGET SOUND AND HOOD CANAL.

.KATX...VCP21/CSR21...OPERATIONAL.
&&
Hazardous weather outlook, Oct 28, 4:10 AM PST, 8 hours 50 minutes before
WAZ001>018-291400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
510 AM PDT TUE OCT 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

A WEATHER SYSTEM MOVING SOUTHEAST FROM ALASKA WILL BRING MUCH COOLER
AIR INTO THE REGION LATE TODAY AND WEDNESDAY. SNOW IS LIKELY IN
OLYMPICS AND CASCADE PASSES.

GALE FORCE WINDS ARE EXPECTED IN THE CENTRAL AND EAST PORTIONS OF
THE STRAIT OF JUAN DE FUCA AS THIS SYSTEM MOVES INTO WASHINGTON
TODAY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Admiralty Inlet Area

When
October 28, 1:00 PM PST to 7:00 PM PST
Where
Admiralty Inlet Area forecast zone
Measured
52 kt (60 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
NEWSPAPER

High Wind, Eastern Strait of Juan de Fuca

When
October 28, 1:00 PM PST to 7:00 PM PST
Where
Eastern Strait of Juan de Fuca forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NEWSPAPER

High Wind, Everett and Vicinity

When
October 28, 1:00 PM PST to 7:00 PM PST
Where
Everett and Vicinity forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NEWSPAPER

High Wind, Northwest Interior

When
October 28, 1:00 PM PST to 7:00 PM PST
Where
Northwest Interior forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Admiralty Inlet Area2003-10-2890MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371290, 5371291, 5371292, 5371293.